Discussions that mention synthroid

Thyroid Disorders board


I just got back from my doc appt.I have been having a rough time starting 2 weeks after starting the synthroid.I developed symptoms I have never had before and felt worst, alot worst.Some of my hypo symptoms have gone away.(some others cross-over both hypo & hyper)Then 2 weeks into it I started to have serious swelling in my face.Anyway, long story short, he's really not sure why I am much worst.My levels are really good.I forgot to write them down but he said basically they are as good as I can get.Dr's theory is this:He is more concerned about how I feel than what blood tests show but my levels have changed drastically in just 6 weeks on 50 mcg.He believes that my body was "sensitive" to the quick change and it may be telling itself that it feels HYPER even though I am actually "normal".Especially since these are NEW symptoms(I have alot more) and I felt good the first 2 weeks on synthroid.He recommends I stop synthroid for 2 days then document how I feel & I am going to start levoxyl 25 mcg & we will be starting over & working my meds level to "normal" a little slower.I go back 1-2 weeks for more thyroid tests & he is checking several other things too, just to be safe.If at 1-2 weeks I still feel bad & tests are all "normal" he will send me to an endo.The only result I can remember was TSH it was 6.93(6 weeks ago) & now is 1.49 I feel OK about his approach.My body is extra sensitive-always has been-especially to anything like prescription drugs or cleaning products.Does this approach make sense or am I asking for more trouble? Just need an opinion.
P.S. Due to another problem I have, any new meds I start are usually started at a "geriatric" level even though I am only 37. :yawn: :D
Perhaps you're having allergic reactions to the fillers in the synthroid?
Quote from Lostdog:
He had tossed that idea around but wasn't sold on that since I felt good the first 2 weeks on it.He thought I would have reacted quicker if I was allergic. :confused:

[FONT=Comic Sans MS]First of all, there's no such thing as normal in hypothyroid. If you're not getting your Free T3 and Free T4's done, your doc just doesn't know where you stand and is obviously guessing. If he did have them done, please post them, along with the lab "ranges" and we will try to help you decipher the results.
For an example, here are my first ones prior to starting on Armour.
FT3 3.3 (2.3-4.2)
FT4 0.7 (.58-1.64)
TSH is of little use as it tests the pituitary response, not the thyroid directly.
As you can see, they look "normal". However, they're in the low end of the range and I felt horrible with a capital "H". Now that I'm on Armour 90 mg in AM and 60 mg in PM, I feel much better. It's taken since February to start feeling good because you have to increase the doses slowly. You do feel kind of crappy the first two weeks whenever you change the dose. The usual way to start is on 60 mg for 2 weeks (as long as you don't have any cardiac issues) and then up to 90 mg for 6 weeks, then retest the Free T's. People often divide the dose as I have, half in the morning and half at supper, but I found that if I take a higher dose in the AM when I need most of my energy and thinking, and a lower dose at supper when I don't need as much energy for the evening, I do better. Other people feel that they do better on a single dose in the morning.
In case your doc argues about the Armour, it's made from pig/beef glands, it's not dirty and it's dosage is very accurate as each and every batch is tested. Synthroid was going to be pulled off the market last year because of dosage inaccuracies of more than 20% per tablet. They are now being sued because of that.
Good luck!
Judy[/FONT]
Wow,today is my first day on no med, and I can honestly say I already feel different.I think I may have had a reaction to synthroid.I usually take it in the am about 1 hr before I get out of bed.Yesterday when I took it I felt good ,then about 5-10 mins later I had acid reflux from just the meds & a glass of water.It lasted til past lunch time.This has been the norm lately.Today no acid reflux & very minimal swelling & itchy skin is not as bad.WOO HOO! I am excited! :bouncing:
[FONT=Comic Sans MS]I'm sorry for being a wet-blanket, but your doctor is scaring me now that you say he doesn't care about your lab results :eek: !
Your labs do indicate that you're hypothyroid with a TSH of 6 (you should not be above "2" and most women don't feel well until they're below "1". This doc is just guessing and that's not great. If he sends you to an endo, at least you'll get more tests done, but if doesn't do the Free T3 and Free T4 either, he's guessing too. This is not unusual, most docs are still clueless when it comes to thyroid ranges. They've changed in the past year and if you're not doing the research yourself, you don't know either. Most women do not feel well until their TSH is under "1"....and from the reaction you had with Synthroid, it's not right for you, although you were headed in the right direction. If he doesn't continue treating your thyroid with another drug, your TSH is going to be up again within months and you're not going to feel any better than before...in fact, maybe worse because he'll be trying other stuff on you and not treating your thyroid, the basis of your health problem.
Good luck and keep us posted! :) [/FONT]
Dear Opal,
Thanks for our concern.He didn't stop my meds permanantly.I am only "on a break" for 2 days.He wants to start me "fresh" on levoxyl, in case it is an "allergy" or "bad reaction" to synthroid.He just wanted to start the levoxyl on a "clean slate".He is going to continue me on thyroid hormone & re-check me in 1-2 weeks & do other blood tests to rule out other probs.Then he will send me to endo if other tests are good.My early guess is so far that synthroid did not agree with me for some reason.I hope the levoxyl is kinder. :D
[QUOTE]He's NOT even sure if we are looking for a thyroid problem, but is not really sure what is going on.How could he not be 'sure' when your TSH is nearly 7!
I had two doctors who didn't have any inkling what can happen to people who can't tolerate synthetic T4. I had massive joint and muscle pain and a complete loss of appetite on Synthroid, but they didn't know that was possible. The primary doc ran $2000 worth of tests looking for half a dozen different autoimmune diseases, but the symptoms were from the Synthroid itself.

If your doctor truly doesn't care about the lab tests, and his main concern is for the way you feel, he'll give you a trial prescription of a natural dessicated med. That's what worked for me.
Trust me. You have a thyroid problem, alright. And it won't get better untreated.
Dear Midwest,
I think you may have misunderstood my post.He has no doubt that I have a thyroid problem.He is still treating that.I am just stopping synthroid for 2 days for it top clear my system then I am starting levoxyl.I believe he is looking for a drug intolerance(I would guess a filler or binder from what I read).He is just trying to cover a few bases at once(doing xtra tests) since he did not like how bad I looked.My last TSH was 1.49 at this visit(7-that was the original-when I got dx).He has no intention of stoping treatment, just trying to get a "fresh start" for the levoxyl.I don't think 2 days should be too bad ,do you?